Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 242, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2016, 5:54 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 5:54 PM MDT (23:54 UTC)
- Expired
- Jul 23, 2016, 6:40 PM MDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -499 J/kg
- Mixed-layer LCL
- 2501 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WUUS53 KDDC 232354
SVRDDC
KSC075-187-240100-
/O.NEW.KDDC.SV.W.0242.160723T2354Z-160724T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
NORTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 800 PM CDT/700 PM MDT/
* AT 654 PM CDT/554 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 18
MILES NORTHWEST OF MANTER...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN HAMILTON AND NORTHERN STANTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3787 10204 3795 10155 3758 10155 3767 10204
TIME...MOT...LOC 2354Z 260DEG 12KT 3776 10202
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
579 WWUS53 KDDC 240018 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 718 PM CDT SAT JUL 23 2016 KSC075-187-240100- /O.CON.KDDC.SV.W.0242.000000T0000Z-160724T0100Z/ HAMILTON KS-STANTON KS- 718 PM CDT SAT JUL 23 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT/700 PM MDT/ FOR SOUTHERN HAMILTON AND NORTHERN STANTON COUNTIES... AT 717 PM CDT/617 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF SYRACUSE...MOVING EAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN HAMILTON AND NORTHERN STANTON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3787 10204 3795 10155 3758 10155 3767 10204 TIME...MOT...LOC 0017Z 258DEG 12KT 3778 10192 HAIL...0.75IN WIND...60MPH $$ UMSCHEID
729
WWUS53 KDDC 240040
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT SAT JUL 23 2016
KSC075-187-240049-
/O.CAN.KDDC.SV.W.0242.000000T0000Z-160724T0100Z/
HAMILTON KS-STANTON KS-
740 PM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAMILTON AND NORTHERN
STANTON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3787 10204 3795 10155 3758 10155 3767 10204
TIME...MOT...LOC 0038Z 260DEG 12KT 3779 10182
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:11 PM MDT, 43 minutes earlier.
Area forecast discussion, Jul 23, 5:11 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 611 PM CDT SAT JUL 23 2016 ...Updated aviation section... .SYNOPSIS... Issued at 211 PM CDT Sat Jul 23 2016 A weak cold front was situated across northwestern Kansas early this afternoon. A shortwave trough over the northern Rockies will progress eastward through Sunday, helping to push this cold front into southern Kansas. This front will move back north as a warm front by late Tuesday. The next shortwave trough will pass across the northern plains by Wednesday, resulting in another cold frontal passage into western Kansas. Northwesterly mid to high level flow will persist into late next week, with a quasi- stationary frontal boundary across the southern and central plains. && .SHORT TERM...(This evening through Sunday) Issued at 211 PM CDT Sat Jul 23 2016 There is a small chance of thunderstorms late this afternoon along the aforementioned frontal boundary. These storms will probably not be severe due to weak vertical wind shear and marginal surface based CAPE. The storms are expected to develop over far western Kansas and then slowly progress eastward and weaken tonight. The front will stall out across southern Kansas by Sunday. Any storms Sunday should be located from Dodge City southward to the Oklahoma state line in the afternoon and evening. Other storms could move into western Kansas late Sunday night from the west. Highs Sunday may reach above 100 degrees to the south of the front along the Oklahoma state line, with mid to upper 90s father north. .LONG TERM...(Sunday night through Saturday) Issued at 211 PM CDT Sat Jul 23 2016 There are small chances for thunderstorms through next week as shortwave troughs traversing the northern plains keep a quasi-stationary front over the southern and central plains. This time of year it's hard to rule out thunderstorms when western Kansas is situated along the southern edge of the westerlies where fronts tend to stall out. High temperatures will be cooler in the lower to middle 90s for the most part. A few of the storms could be marginally severe with large hail and damaging winds. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 609 PM CDT Sat Jul 23 2016 VFR conditions will prevail with increasing mid level cloudiness. There will be a slight chance of storms around the GCK and HYS terminals overnight but decided to leave this out of the TAFs since confidence is low. Winds will generally be from a southerly direction decreasing to below 10 knots after sunset. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 98 70 94 / 10 30 30 20 GCK 70 96 69 93 / 20 30 30 20 EHA 71 98 69 94 / 30 30 30 20 LBL 72 100 70 95 / 20 20 40 20 HYS 72 95 69 92 / 20 30 20 20 P28 76 103 74 97 / 0 20 30 20 && .DDC Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening for KSZ030-031-045-046- 065-066-079>081-089-090. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Hovorka_42
Hazardous weather outlook, Jul 23, 3:19 AM MDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 419 AM CDT SAT JUL 23 2016 KSZ030-031-043>046-061>066-074>081-084>090-240930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 419 AM CDT SAT JUL 23 2016 /319 AM MDT SAT JUL 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT TODAY FOR LOCATIONS ALONG AND EAST NORTHEAST OF A LINE EXTENDING FROM WAKEENEY TO NESS CITY TO COLDWATER. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING FROM NORTH CENTRAL INTO SOUTHWEST KANSAS. STRONG DOWNBURST WINDS ARE POSSIBLE WITH ANY THUNDERSTORM THAT FORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CLUSTERS OF THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY, MAINLY LATE IN THE DAY AND NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jul 23, 5:24 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 624 PM CDT SAT JUL 23 2016 KSZ043-044-240030- SCOTT KS-LANE KS- 624 PM CDT SAT JUL 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES UNTIL 730 PM CDT... AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES EAST OF SCOTT CITY...MOVING EAST AT 15 MPH. THERE WERE SEVERAL OTHER SMALL, BUT STRONG THUNDERSTORMS ACROSS SCOTT COUNTY...ALSO MOVING EAST AT 15 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...DIGHTON...HEALY...MODOC...SHIELDS...SCOTT STATE LAKE... AMY...MANNING...GRIGSTON AND SHALLOW WATER. LAT...LON 3828 10111 3869 10111 3870 10042 3827 10050 TIME...MOT...LOC 2323Z 282DEG 12KT 3846 10086 UMSCHEID
Special weather statement, Jul 23, 5:26 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 626 PM CDT SAT JUL 23 2016 KSZ074-075-084-085-240030- GRANT KS-STEVENS KS-MORTON KS-STANTON KS- 626 PM CDT SAT JUL 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...STANTON... NORTHWESTERN STEVENS AND WESTERN GRANT COUNTIES UNTIL 730 PM CDT... AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF RICHFIELD...MOVING EAST AT 20 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF JOHNSON...ALSO MOVING EAST AT AROUND 20 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ULYSSES...JOHNSON CITY...MANTER...RICHFIELD AND BIG BOW. LAT...LON 3769 10137 3718 10138 3720 10196 3770 10201 TIME...MOT...LOC 2325Z 263DEG 16KT 3733 10184 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:24 PM MDT | Special Weather Statement | DDC | Lane, Scott | 66 min |
| Jul 23, 5:26 PM MDT | Special Weather Statement | DDC | Stanton | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.